Thunderstorm Wind, Cass
- When
- July 1, 12:45 AM CST
- Where
- Cass County, 0.79 mi WNW of Avon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.825, -94.293
Winds were estimated to be 60 mph.
Several rounds of severe thunderstorms developed during the early morning hours and during the afternoon and evening hours of July 1st. Within a northwest flow pattern, extreme instability developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Several rounds of severe thunderstorms developed during the early morning hours and during the afternoon and evening hours of July 1st. Within a northwest flow pattern, extreme instability developed. As a shortwave tracked southeast over the region, increasing mid to upper level winds allowed for strong shear to develop. The greatest combination of instability and shear occurred during the afternoon and evening hours when supercell thunderstorms, producing several relatively weak tornadoes occurred on the southeast side of the Kansas City Metropolitan area. Several tornadoes occurred in Lees Summit and just west-southwest of the Pleasant Hill Weather Forecast Office. The storms also produced widespread heavy rainfall and there were numerous reports of 3 to 5+ rainfall reports. This led to numerous areas of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 30, 10:57 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 PM CDT Tue Jun 30 2015
.SHORT TERM...(This Evening through Thursday)
Issued at 445 PM CDT TUE JUN 30 2015
The upper level ridge positioned across the western half of the
CONUS has kept the local region under northwest flow aloft. This has
allowed for another hazy day as smoke from Canadian wildfires has
spread down into the North and Central Plains. Additional CCN has
likely allowed the cirrus deck to become a bit thicker than it might
have under normal circumstances, keeping temperatures a bit cooler
across much of the CWA this afternoon.
A more active period of weather will begin tonight with several
rounds of convective activity expected through the remainder of the
week as multiple disturbances round the ridge. For tonight...initial
activity will begin as scattered showers and thunderstorms as
isentropic lift increases across the region near a weak front moving
into the CWA. A shortwave trough will be rounding the ridge and will
approach the region overnight. This will kick off an area of
thunderstorms across Nebraska which will congeal and move southward
towards northwest Missouri. This large thunderstorm complex will
move down out of Nebraska overnight and be the primary concern for
heavy rain for portions of central Missouri. PWAT values of 1.5 to
2.5 inches will allow any convection to be capable of heavy rainfall
and could quickly lead to flooding issues over central Missouri. The
850 nocturnal jet will develop over Kansas overnight with the nose
nudging into western Missouri. In addition, the front will settle
across central Missouri with shear vectors progged to be normal to
the convective line. Bulk shear values of 35-45 kts will allow for
bowing segments to develop along the convection line which may be
capable of strong, damaging winds. The expected MCS will likely dive
southward behind the front and then take a slight easterly turn as
it nears the frontal boundary. Given the above conditions, a Flash
Flood Watch has been issued for tonight through Thursday morning for
expected precipitation.
Outflow from overnight convection will help enhance the boundary and
will be the focus for another round of showers and thunderstorms
tomorrow afternoon and evening across southeastern portion of the
CWA.
.LONG TERM...(Thursday Night through Tuesday)
Issued at 445 PM CDT TUE JUN 30 2015
The same trends are expected to continue through the extended with
the region under deep layer northwest flow allowing for the passage
of multiple low amplitude shortwave troughs. This would result in
continued precip chances each day and evening. The latest GFS
indicates perhaps a gradual warming trend in the far extended portion
of the fcst as mid-level heights slowly rise due to a slight eastern
expansion of the western CONUS ridge.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1157 PM CDT TUE JUN 30 2015
Showers and thunderstorms will move into the terminals by TAF
issuance. These storms extend back into eastern Nebraska and will
cont to drop SE into the terminals thru the overnight hours.
Generally light thundershowers are expected occasionally reducing
vsbys to 5SM however there may be a pd btn 07Z-09Z of heavier rain
where vsbys may be reduced to 3SM. Otrw...cigs will remain VFR with
cigs around 5kft expected in storms. This round of storms will come
to an end by 11Z- 13Z. Conds should then remain VFR and dry thru the
remainder of the TAF cycle altho a low level jet is expected to
increase tomorrow afternoon which may spark another round of
thunderstorms at the terminals around 21Z-22Z however, the main focus
to the low level jet should be south of the terminals. However, to
account for the potential for thunderstorms around the terminals have
included a VCTS from 22Z-02Z (with the exception of STJ which should
remain dry). Winds around 10kts are out of the ESE tonight but will
veer to the SSE by morning before backing to the east again by the
evening hours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...FLASH FLOOD WATCH through Thursday morning FOR MOZ030>033-
038>040-044>046-054.
&&
SHORT TERM...PMM
LONG TERM...Pietrycha
AVIATION...73HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 454 AM CDT TUE JUN 30 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 454 AM CDT TUE JUN 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS LATE TONIGHT MAY PRODUCE LOCALLY HEAVY RAINFALL. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH SUNDAY. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 AM CDT WED JUL 1 2015
MOZ029-030-037-038-044-010630-
CLAY MO-JACKSON MO-JOHNSON MO-LAFAYETTE MO-RAY MO-
106 AM CDT WED JUL 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAY...SOUTHWESTERN
LAFAYETTE...NORTHWESTERN JOHNSON...JACKSON AND SOUTHWESTERN CLAY
COUNTIES IN WEST CENTRAL MISSOURI UNTIL 130 AM CDT...
AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AVONDALE TO GRAIN
VALLEY TO WELLINGTON...AND MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
SUGAR CREEK...INDEPENDENCE...RAYTOWN...ODESSA...BLUE SPRINGS...OAK
GROVE...GRAIN VALLEY...LAKE LOTAWANA...MAYVIEW...LAKE TAPAWINGO...
MAYWOOD...BATES CITY...UNITY VILLAGE...AULLVILLE...LAKE LAFAYETTE
AND TARSNEY LAKES.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3892 9450 3905 9454 3913 9460 3914 9459
3915 9459 3916 9460 3921 9398 3900 9360
3890 9378
TIME...MOT...LOC 0606Z 295DEG 42KT 3913 9450 3905 9417
3912 9396
HAWBLITZELSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 AM CDT WED JUL 1 2015
MOZ054-010715-
HENRY MO-
144 AM CDT WED JUL 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY COUNTY UNTIL
215 AM CDT...
AT 143 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALHOUN...OR 6 MILES SOUTHWEST OF WINDSOR...
MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WINDSOR.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3844 9376 3856 9366 3856 9355 3854 9351
3852 9351 3842 9351 3831 9352
TIME...MOT...LOC 0644Z 302DEG 25KT 3847 9360
HAWBLITZELThe Pleasant Hill radar (KEAX), 3 km away, was scanning. The volume nearest the first event began at 06:46 UTC.
13 thunderstorm wind, 12 flash flood, 5 hail, 3 tornado. Local standard time, as filed.
Winds were estimated to be 60 mph.
An 8 inch diameter red bud tree was uprooted.
Several trees were blown down.
A tree was snapped at its base.
Division Rd west of Highway 13 flooded.
Highway 50 flooded due to Bear Creek flowing over the roadway.
Several trees were blown down.
Six to seven inches of water flowing over Highway 52.
Numerous roads were closed due to flooding from the Windsor to Calhoun areas.
Highway OO was closed to water flowing over it from the East Fork Tebo Creek.
The tornado caused minor damage to a strip mall, blowing roofing tiles off and breaking shop and car windows. It also blew down a fireworks tent at Lees Summit North High School. Maximum winds were rated at 100 mph.
This brief tornado caused minor tree damage. Maximum winds were rated at 75 mph.
This tornado produced tree damage to the southwest of Pleasant Hill. Highest winds were rated at 85 mph.
A deputy reported 1 inch hail near the intersection of 32nd St and Prairie Rd.
A one foot diameter tree was blow down.
A photo of car stalled out on Highway 50 was shared via Social Media.
Several power poles down on Highway B.
A tree was uprooted and fell on to a garage.
Roads flooded with photos of submerged cars in the Raintree area.
Flooding up to 3 feet deep at the intersection of Highway 291 and Highway 50.
A 100' by 60' barn was destroyed with only one wall left standing.
Highway 291 closed between Highway 150 and Hook Rd due to high water over the highway.
Six inch tree limbs were blown down.
A spotter reported up to 6 inches of water flowing the road.
Winds were estimated to be 60 mph.
The public reported via social media that water was rushing over highway 291 in several spots near Lake Winnebago.
Several 6 diameter branches were blown down.
Two large trees were blown down.
Numerous roads in the town were impassable due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2015Every state in 2015This day in weather historyThe tornado archive for Missouri, 2015Warnings in Missouri, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593820, 593803, 593808, 593809, 593804, 593810, 593831, 593843, 593811, 593839, 593832, 593833, 593821, 593822, 593823, 593805, 593812, 593834, 593813, 593814, 593806, 593807, 593835, 593836, 593815, 593837, 593816, 593838, 593819, 593840, 593817, 593818, 593842.